HealthDay News — A pathogenic platelet factor 4 (PF4)-dependent syndrome has been observed rarely after administration of the ChAdOx1 nCoV-19 vaccine, according to a report published online April 16 in the New England Journal of Medicine.

Marie Scully, MD, from the University College London Hospitals NHS Foundation Trust, and colleagues reported findings in 23 patients who presented with thrombosis and thrombocytopenia 6 to 24 days after receipt of their first dose of the ChAdOx1 nCoV-19 vaccine.

The researchers found that 22 patients presented with acute thrombocytopenia and thrombosis, primarily cerebral venous thrombosis, and 1 patient presented with isolated thrombocytopenia and a hemorrhagic phenotype, all in the absence of previous prothrombotic medical conditions. Low or normal fibrinogen levels and elevated D-dimer levels were seen at presentation among all patients. There was no evidence of thrombophilia or causative precipitants. In 22 patients, testing for antibodies to PF4 was positive (with 1 equivocal result), while testing was negative in 1 patient. On the basis of the pathophysiological features observed, treatment with platelet transfusions should be avoided due to the risk for progression in thrombotic symptoms; for first occurrence of these symptoms, administration of a nonheparin anticoagulant and intravenous immune globulin should be considered.


Continue Reading

“Ongoing data collection and studies could help to establish whether and how the development of pathologic platelet-activating anti-PF4 antibodies, unrelated to the use of heparin therapy, could be associated with vaccination against severe acute respiratory syndrome coronavirus 2,” the authors write.

Several authors disclosed financial ties to the biopharmaceutical industry.

Abstract/Full Text

Editorial